# SDR ITJA2016041300001

- Difficulty date: April 7, 2016
- Submitted: April 13, 2016
- Operation: Air carrier
- Aircraft: N45038
- Make and model: Piper PA-31-350
- Aircraft serial: 318052202
- Aircraft time: 8,993 hours
- Engine: Lyc TIO540J2BD
- Engine time: 9,715 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Separated
- Location: Nr 2
- Part time: 9,715 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E, A

## Discrepancy

WHILE APPROXIMATELY 10 MILES OUT FROM LANDING AIRPORT, THE CREW NOTICED FIRE SHOOTING THROUGH THE UPPER COWLING OF THE LT ENGINE.  CREW SHUTDOWN ENGINE IN FLIGHT.  VISUAL INSPECTION REVEALED THAT THE NR 2 CYLINDER HAD SEPARATED FROM THE ENGINE CASE DUE TO HOLD DOWN STUD FAILURE.  THE MOVEMENT OF THE CYLINDER CAUSED THE EXHAUST TO BREAK, THUS ALLOWING RAW FLAME EXHAUST TO BURN THROUGH THE COWLING.
